Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Oct 4, 2017, 8:57 PM EDT for Aroostook County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2017, 8:57 PM EDT (00:57 UTC)
- Expired
- Oct 4, 2017, 9:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 1.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS51 KCAR 050057
SVRCAR
MEC003-050130-
/O.NEW.KCAR.SV.W.0040.171005T0057Z-171005T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
857 PM EDT WED OCT 4 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Aroostook County in northern Maine...
* Until 930 PM EDT
* At 857 PM EDT, a severe thunderstorm was located near Fish River
Lake, or 10 miles south of Eagle Lake, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect downed trees and power lines.
* Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Eagle Lake,
Portage, Deboullie Mountain, Washburn, Woodland, Portage Lake,
Madawaska Lake, Fish River Lake, Loring, New Sweden, Connor,
Perham, Caswell, Wade, Stockholm and Winterville.
This includes the following highways...
US Highway 1 near Caribou.
State Highway 11 between Portage and Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4710 6788 4676 6783 4675 6896 4699 6898
4711 6789
TIME...MOT...LOC 0057Z 258DEG 56KT 4689 6866
HAIL...<.75IN
WIND...60MPH
$$
Hewitt2 follow-up statements
171
WWUS51 KCAR 050118
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
918 PM EDT WED OCT 4 2017
MEC003-050130-
/O.CON.KCAR.SV.W.0040.000000T0000Z-171005T0130Z/
Aroostook ME-
918 PM EDT WED OCT 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
At 917 PM EDT, a severe thunderstorm was located 10 miles northwest
of Caribou, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect downed trees and power lines.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Eagle Lake,
Portage, Deboullie Mountain, Washburn, Woodland, Portage Lake,
Madawaska Lake, Fish River Lake, Loring, New Sweden, Connor, Perham,
Caswell, Wade, Stockholm and Winterville.
This includes the following highways...
US Highway 1 near Caribou.
State Highway 11 between Portage and Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4675 6896 4699 6898 4711 6789 4710 6788
4676 6783
TIME...MOT...LOC 0117Z 258DEG 56KT 4696 6820
HAIL...<.75IN
WIND...60MPH
$$
Hewitt928
WWUS51 KCAR 050132
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
932 PM EDT WED OCT 4 2017
MEC003-050140-
/O.EXP.KCAR.SV.W.0040.000000T0000Z-171005T0130Z/
Aroostook ME-
932 PM EDT WED OCT 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
However winds gusting to 40 mph and heavy rain are still
expectd with this thunderstorm.
LAT...LON 4675 6896 4699 6898 4711 6789 4710 6788
4676 6783
TIME...MOT...LOC 0130Z 258DEG 56KT 4700 6796
$$
HewittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:56 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 4, 5:56 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Caribou ME 556 PM EDT Wed Oct 4 2017 .SYNOPSIS... A cold front will cross the area overnight followed by a secondary cold front Thursday night. High pressure will build in from the west on Friday and crest over the area Friday night. && .NEAR TERM /THROUGH THURSDAY/... 555 PM Update... Latest analysis showed dewpoints pooling into the upper 50s across northern areas w/the potential for dewpoints to climb into the lower 60s by 8 PM(00Z). Radar showed first batch of showers moving across the St. John Valley and NW Aroostook County. More action setting up w/lightning data showing some strikes w/the activity w of Allagash. This activity was moving ene at 40 mph. Meso-analysis showed potential for some strong wind gusts as 0-3km shear of 40 kts. The latest run of the RAP guidance handling things quite well w/the potential for some tstms which could produce gusts up to 50 mph. PWATS are expected to climb to 1.50 inches w/moisture up through 700 mbs per the latest sounding data. Therefore, decided to add the mention of strong wind gusts and brief heavy rainfall w/this activity through the evening, especially w/any convection. Updated Hazardous Weather Outlook(HWO) to address this potential. Previous Discussion... Cldnss is beginning to fill in ovr Nrn ptns of the FA late this aftn, with the leading edge of shwrs entering in far NW ptns of ME. Can ltng sensors do show isold tstm activity near QB city, and it is possible that enough sfc based or elevated CAPE will be present for isold tstms into the eve with shwrs ahead of the cold front, spcly across the N, where the upper dynamics are strongest as the s/wv trof alf tracks just N of the FA. Rnfl amts will range from 0.30 to 0.60 inches across the NW and xtrm NE to 0.10 to 0.20 inches ovr W Cntrl and NE to less than 0.10 inches ovr Downeast and E cntrl ptns of the FA. The timing of the best shwr cvrg will be mid to late eve, with shwr cvrg rapidly diminishing late tngt as the cold front crosses the area. With cld cvr and not much in the way of llvl cool advcn and a WNW breeze behind the front, ovrngt lows will be mild for this tm of year. Hi temps Thu under msly sunny skies will be about 10 deg cooler across the N to 5 deg cooler Downeast than this current aftn with a fair Wrly breeze, still sig abv normal hi temps and quite pleasant for this tm of season. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A cold front will approach Thursday evening and cross the area Thursday night. This weak secondary cold front will have very little moisture, and likely only produce a few patchy mid and high clouds. High pressure will build in from the west on Friday bringing a mostly sunny and seasonable afternoon. The high will crest over the area Friday night allowing for a clear, calm, moonlit night as temperatures fall below freezing in many northern valleys. High pressure will move east of the area on Saturday as a broad trough of low pressure approaches from the west. This will begin to channel subtropical moisture north toward our area. A warm front will lift north into the area late Saturday bringing a chance for some showers as a surge of increasingly humid air lifts north toward our region. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The start of the extended finds the models in general agreement. A low over the southern portions of James Bay, With a warm front extended southeast into northeast Maine, the associated cold front extending south to the gulf of Mexico. A tropical low will be interacting with the southern end of the front south of MS/AL. Sunday morning the cold front sweeps through northern Maine, and will be across Downeast, the MidCoast, and Southwest Maine as it extends southwest where the tropical low will become attached to the front along the coast of MS/LA (GFS), central MS (GEM) or the Panhandle of FL (ECMWF). Higher pressure will build across Maine, The cold front will be brought back across Maine as a warm front as the tropical low moves north into the western portions of VA Monday morning. By Monday evening it will move into the Gulf of Maine south of Portland, then drift southeast to the south of Nova Scotia Tuesday morning. A low over Lake Superior Tuesday morning will move east to central Quebec by Wednesday morning bringing a cold front into western Maine. The cold front will move through Wednesday night and higher pressure will remain across the area through the end of the period. Loaded a blend to smooth out the differences in the models, however the solution leans more towards the GFS solution. Used NAWAVE4 for seas in the coastal waters. Used windgust by factor tool. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: Current VFR conditions will transition to MVFR clgs and ocnly, vsbys with shwrs this eve into the ovrngt spcly Nrn TAF sites. All TAF sites should become VFR late tngt behind the cold front and then cont so thru Thu. SHORT TERM: VFR conditions are expected Thursday night through Saturday morning. Conditions may lower to MVFR from south to north Saturday afternoon as ceilings lower ahead of an approaching warm front. && .MARINE... NEAR TERM: Will cont with the SCA for our outer MZs, with the ending extended til noon Thu, at which point, both winds and seas should begin to subside. Kept close to WW3 wv guidance for this fcst update thru Thu with primary wind wv pds of 5 to 7 sec. SHORT TERM: Winds and seas are expected to be below SCA through Saturday morning. A southerly winds will increase with the approach of a warm front late Saturday and winds may reach SCA late in the day. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until noon EDT Thursday for ANZ050-051. && Near Term...Hewitt/VJN Short Term...Bloomer Long Term...Norton Aviation...Hewitt/VJN/Bloomer Marine...Hewitt/VJN/Bloomer
Hazardous weather outlook, Oct 4, 5:22 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 522 PM EDT Wed Oct 4 2017 MEZ001>006-052130- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- 522 PM EDT Wed Oct 4 2017 This Hazardous Weather Outlook is for East Central Maine...Far Northern Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Tonight. ...Strong wind gusts possible with any showers or thunderstorms... Showers and isolated thunderstorms are expected this evening. There is potential for some strong wind gusts up to 50 mph with brief heavy rainfall especially in any thunderstorm this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ010-011-015>017-029>032-052130- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 522 PM EDT Wed Oct 4 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine...Interior DownEast Maine and North Central Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-052130- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 522 PM EDT Wed Oct 4 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
In the hours before
Special weather statement, Oct 4, 8:23 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Caribou ME 823 PM EDT WED OCT 4 2017 MEZ001-002-004-050115- Northern Piscataquis-Northeast Aroostook-Northwest Aroostook- 823 PM EDT WED OCT 4 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY... At 821 PM EDT, strong thunderstorms were clustered 19 miles east of Saint Pamphile, moving east northeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Eagle Lake, Allagash, Clayton Lake, Portage, Deboullie Mountain, Ashland, Portage Lake, New Canada, Masardis, Russel Crossing, Nine-mile Bridge, Allagash Township, Fish River Lake, Big Machias Lake, Nashville Plantation, Dickey, Wallagrass, Winterville, Soldier Pond and Round Pond. This includes State Highway 11 between Portage and Wallagrass. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4659 6992 4706 6958 4718 6845 4655 6841 TIME...MOT...LOC 0021Z 253DEG 72KT 4686 6931 Hewitt
Special weather statement, Oct 4, 8:25 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Caribou ME 825 PM EDT WED OCT 4 2017 MEZ001-002-004-050115- Northern Piscataquis-Northeast Aroostook-Northwest Aroostook- 825 PM EDT WED OCT 4 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY... At 821 PM EDT, strong thunderstorms were clustered 19 miles east of Saint Pamphile, moving east northeast at 35 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Eagle Lake, Allagash, Clayton Lake, Portage, Deboullie Mountain, Ashland, Portage Lake, New Canada, Masardis, Russel Crossing, Nine-mile Bridge, Allagash Township, Fish River Lake, Big Machias Lake, Nashville Plantation, Dickey, Wallagrass, Winterville, Soldier Pond and Round Pond. This includes State Highway 11 between Portage and Wallagrass. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4659 6992 4706 6958 4718 6845 4655 6841 TIME...MOT...LOC 0021Z 253DEG 72KT 4686 6931 Hewitt
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:23 PM EDT | Special Weather Statement | CAR | Aroostook | 52 min |
| Oct 4, 8:25 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Oct 4, 11:26 PM EDT | Special Weather Statement | CAR | Penobscot, Piscataquis | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.